Texas, 2018Funnel Cloud in Texas, May 23, 2018
May 23, 2018 · NWS LCH · 1 event in 1 county or zone
A moist and unstable air mass remained in place across the region which allowed for scattered showers and storms. A funnel cloud was reported with one storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass remained in place across the region which allowed for scattered showers and storms. A funnel cloud was reported with one storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 23, 8:32 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, May 23, 8:32 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
932 AM CDT Wed May 23 2018
.UPDATE...
Scattered showers and a few thunderstorms already ongoing this
morning near the coast and offshore. With precipitable water
values about a tenth of an inch higher than this time yesterday
and expected to continue increasing, greater convective coverage
is expected today than was seen yesterday. No major changes were
made to the forecast this morning.
Jones
&&
.PREV DISCUSSION... /issued 611 AM CDT Wed May 23 2018/
AVIATION...Mostly VFR conditions are expected, however periods of
lower vis and ceilings may occur due to scattered thunderstorms.
Storm chances will increase from late morning into the afternoon
and decrease toward and after sunset. Winds will be east to
southeast.
PREV DISCUSSION... /issued 524 AM CDT Wed May 23 2018/
DISCUSSION...
A quiet albeit muggy night across the region, with temperatures
currently in the upper 60s to lower 79s. Some light VSBY
restrictions noted on area observations, though this has been the
case the past several nights and does not warrant inclusion in the
forecast. Radar imagery depicting more activity over the Gulf
waters than the previous few nights, generally coinciding with a
slug of higher PW air as indicated by satellite imagery and model
data. Broad upper trof persists across the NW Gulf Coast region
early this morning, with a mid/upper level vort max evident in
moisture channel imagery nearing the middle TX coast.
Expect to see greater convective coverage today than we did
yesterday, initially focused within the aforementioned moisture
slug which extends from the coastal waters NW into SE TX. Model
guidance indicates this moisture will gradually lift NWD, and in
concert with diurnal instability, anticipate convective
development will also expand/occur farther inland. Severe TSTMS
are not expected, though gusty winds and locally heavy rainfall
amounts are possible.
Global models continue to be consistently inconsistent with the
pattern evolution toward the end of the week and over the weekend,
though broadly agree on the upper trof axis continuing slowly EWD
over the next few days, amplifying over the Central/Eastern Gulf
as a ridge builds near or just east of the Baja. At the SFC, a
broad and weak area of low pressure over the NW Caribbean is
forecast to lift into the South Central (or SE) Gulf, then
subsequently move NWD. Still a fair amount of spread on
strength/track/timing of this low pressure area, though the broad
consensus is for this feature to remain east of our area as it
reaches the North Central or NE Gulf coast by the latter part of
the weekend.
Better moisture influx from the E/SE late week and into the
weekend will yield higher PoPs over eastern parts of the area. No
significant variation in daily temperatures are expected, with
highs around 90 and lows in the upper 60s/lower 70s. Warmer high
temperatures are possible this weekend into early next week if we
can end up within a dry northerly flow on the western flank of the
low and/or underneath an expanding TX ridge.
13
MARINE...
Weak surface high pressure extending west across the northern
Gulf coast states will maintain a generally light southeast to
east flow and low seas over the next couple of days. Winds are
expected to turn more northeasterly late in the week and over the
weekend as an area of low pressure lifts north across the central
Gulf of Mexico and moves toward the north central Gulf coast.
Isolated to scattered showers and thunderstorms are expected
Wednesday with activity becoming more numerous Thursday into the
weekend as the low approaches. At this time, only slightly
elevated winds and seas are expected, mainly over the Gulf
waters east of Intracoastal City. Marine interests should continue
to monitor the latest forecasts from this office and NHC
regarding possible tropical or sub-tropical development of this
low pressure area.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 92 69 91 69 / 50 40 50 20
LCH 90 72 89 72 / 50 30 50 30
LFT 91 73 91 73 / 50 30 50 40
BPT 89 72 89 72 / 50 20 40 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
PUBLIC...66
Hazardous weather outlook, May 23, 4:57 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
557 AM CDT Wed May 23 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
241100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
557 AM CDT Wed May 23 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected across the area
today and into this evening. Severe thunderstorms are not
expected, but some storms could produce strong gusty winds along
with frequent lightning and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers and thunderstorms are expected again Thursday,
mainly during the afternoon and evening. No severe thunderstorms
are expected, although some storms could produce gusty winds
along with frequent cloud to ground lightning and very heavy
rainfall.
Weather conditions Friday through the early next week will be
highly dependent on the evolution and track of a low pressure area
moving north through the Gulf of Mexico. At this time it appears
the low will track east of the area, keeping the bulk of heavy
rainfall across the north central or northeast Gulf coast.
Scattered to perhaps numerous showers and thunderstorms will still
be possible, with stronger storms producing gusty winds along
with frequent cloud to ground lightning and very heavy rainfall.
Please continue to closely monitor the forecast for the weekend
into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ430-432-435-450-452-455-470-472-475-241100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
557 AM CDT Wed May 23 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected today and tonight.
Although the probability of widespread hazardous weather is low,
some storms will be capable of producing frequent cloud to water
lightning and locally higher winds and seas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers and thunderstorms are expected again Thursday.
No severe thunderstorms are expected, although some storms could
produce gusty winds along with frequent cloud to water lightning
and locally higher winds and seas.
Weather conditions Friday through the early next week will be
highly dependent on the evolution and track of a low pressure area
moving north through the Gulf of Mexico. At this time it appears
the low will track east of the area, keeping the bulk of shower
and thunderstorm activity along with higher winds and seas across
the north central or northeast Gulf. Scattered to perhaps
numerous showers and thunderstorms will still be possible, with
stronger storms producing frequent cloud to ground lightning and
locally higher winds and seas.
Please continue to closely monitor the forecast for the weekend
into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
13
In the hours before
Special weather statement, May 23, 9:55 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1055 AM CDT WED MAY 23 2018
TXZ215-231630-
Jefferson TX-
1055 AM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON COUNTY
UNTIL 1130 AM CDT...
At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm near
La Belle, or 8 miles east of Hamshire, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Beaumont, Hamshire, Fannett and La Belle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3007 9421 2983 9403 2971 9419 2983 9436
2989 9436 2989 9444
TIME...MOT...LOC 1555Z 138DEG 13KT 2983 9417
MMSpecial weather statement, May 23, 10:25 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1125 AM CDT WED MAY 23 2018
TXZ215-231700-
Jefferson TX-
1125 AM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL NOON CDT...
At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Acres, or near Port Arthur, moving northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Port Arthur, Nederland, Central Gardens, Port Acres, La Belle and
Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2990 9419 3002 9399 2989 9391 2986 9393
2984 9392 2985 9393 2985 9394 2983 9394
2983 9392 2982 9395 2980 9395 2977 9401
TIME...MOT...LOC 1625Z 146DEG 9KT 2986 9400
MMFunnel Cloud, Jefferson
- When
- May 23, 10:45 AM CST to 10:46 AM CST
- Where
- Jefferson County, Lovell Lake
- Reported by
- Public
- Coordinates
- 29.930, -94.120
A funnel cloud picture was posted on Social Media. The funnel cloud occurred roughly 8 miles west-southwest of Nederland.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, May 23, 20181 death · 1 event
- Hail and Damaging Wind in Nebraska, May 23 to 24, 2018$3.5 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Mississippi, May 23 to 26, 2018$172,000 · 1 in hail · 21 events
- Flash Flooding in Georgia, May 23 to 24, 2018$75,000 · 7 events
- Hail and Damaging Winds in Oklahoma, May 23, 2018$21,000 · 65 kt wind · 7 events
- Tornadoes and Flash Flood in New Mexico, May 23, 2018EF0 · 21 events
- Flash Flooding and Hail in Missouri, May 23 to 25, 2018$10,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Montana, May 23, 20182 in hail · 16 events
- Hail in Texas, May 23, 2018$15,000 · 2 in hail · 3 events
- Flash Flooding and Hail in Arkansas, May 23 to 25, 20180.75 in hail · 10 events
- Lightning Strike in California, May 23, 20181 injured · 1 event
- Hail and Damaging Winds in South Dakota, May 23, 2018$5,000 · 2.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756613.